Alert archive / South Carolina / Red Flag Warnings in 2025
Red Flag Warning 1, NWS Columbia, SC
NWS Columbia, SC issued this red flag warning at Mar 1, 2025, 1:19 AM EST for 18 counties in South Carolina; 5 counties in Georgia. It took effect at Mar 1, 2025, 10:00 AM EST. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 1, 2025, 1:19 AM EST (06:19 UTC)
- In effect from
- Mar 1, 2025, 10:00 AM EST
- Expired
- Mar 1, 2025, 10:00 PM EST
- In force
- 12 hr
- Issued by
- NWS Columbia, SC
All 23 counties
Burke County, GA, Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Calhoun County, SC, Chesterfield County, SC, Clarendon County, SC, Edgefield County, SC, Fairfield County, SC, Kershaw County, SC, Lancaster County, SC, Lee County, SC, Lexington County, SC, McCormick County, SC, Newberry County, SC, Orangeburg County, SC, Richland County, SC, Saluda County, SC, Sumter County, SC
The radar
The Columbia radar (KCAE), 22 km from the middle of the area, began a volume at 06:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 6.3 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2462 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
466 WWUS82 KCAE 010619 RFWCAE URGENT - FIRE WEATHER MESSAGE National Weather Service Columbia SC 119 AM EST Sat Mar 1 2025 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115- 116-135>137-011430- /O.UPG.KCAE.FW.A.0001.250301T1600Z-250302T0100Z/ /O.NEW.KCAE.FW.W.0001.250301T1500Z-250302T0300Z/ Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland- Lee-Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg- Northern Lancaster-Southern Lancaster-Northwestern Orangeburg- Central Orangeburg-Southeastern Orangeburg- 119 AM EST Sat Mar 1 2025 ...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 10 PM EST THIS EVENING FOR STRONG WINDS AND VERY LOW RELATIVE HUMIDITIES FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA... The National Weather Service in Columbia has issued a Red Flag Warning for strong winds and very low relative humidities, which is in effect from 10 AM this morning to 10 PM EST this evening. This replaces the Fire Weather Watch previously in effect. * AFFECTED AREA...Chesterfield, McCormick, Newberry, Fairfield, Kershaw, Edgefield, Saluda, Lexington, Richland, Lee, Aiken, Sumter, Barnwell, Calhoun, Clarendon, Lincoln, Bamberg, McDuffie, Columbia, Richmond, Burke, Northern Lancaster, Southern Lancaster, Northwestern Orangeburg, Central Orangeburg and Southeastern Orangeburg. * TIMING...From 10 AM this morning to 10 PM EST this evening. * WINDS...West 15 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 20 percent. * TEMPERATURES...Mid to Upper 70s. * IMPACTS...With dry fuels and strong gusty winds, any fires that develop will likely spread rapidly. Outdoor burning is strongly discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ CJR
3 follow-up statements
849 WWUS82 KCAE 011115 RFWCAE URGENT - FIRE WEATHER MESSAGE National Weather Service Columbia SC 615 AM EST Sat Mar 1 2025 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115- 116-135>137-020300- /O.CON.KCAE.FW.W.0001.250301T1500Z-250302T0300Z/ Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland- Lee-Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg- Northern Lancaster-Southern Lancaster-Northwestern Orangeburg- Central Orangeburg-Southeastern Orangeburg- 615 AM EST Sat Mar 1 2025 ...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 10 PM EST THIS EVENING FOR STRONG WINDS AND VERY LOW RELATIVE HUMIDITIES FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA... * AFFECTED AREA...Chesterfield, McCormick, Newberry, Fairfield, Kershaw, Edgefield, Saluda, Lexington, Richland, Lee, Aiken, Sumter, Barnwell, Calhoun, Clarendon, Lincoln, Bamberg, McDuffie, Columbia, Richmond, Burke, Northern Lancaster, Southern Lancaster, Northwestern Orangeburg, Central Orangeburg and Southeastern Orangeburg. * TIMING...From 10 AM this morning to 10 PM EST this evening. * WINDS...West 15 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 19 percent. * TEMPERATURES...Mid to Upper 70s. * IMPACTS...With dry fuels and strong gusty winds, any fires that develop will likely spread rapidly. Outdoor burning is strongly discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
548 WWUS82 KCAE 011543 RFWCAE URGENT - FIRE WEATHER MESSAGE National Weather Service Columbia SC 1043 AM EST Sat Mar 1 2025 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115- 116-135>137-020300- /O.CON.KCAE.FW.W.0001.000000T0000Z-250302T0300Z/ Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland- Lee-Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg- Northern Lancaster-Southern Lancaster-Northwestern Orangeburg- Central Orangeburg-Southeastern Orangeburg- 1043 AM EST Sat Mar 1 2025 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM EST THIS EVENING FOR STRONG WINDS AND VERY LOW RELATIVE HUMIDITIES FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA... * AFFECTED AREA...Chesterfield, McCormick, Newberry, Fairfield, Kershaw, Edgefield, Saluda, Lexington, Richland, Lee, Aiken, Sumter, Barnwell, Calhoun, Clarendon, Lincoln, Bamberg, McDuffie, Columbia, Richmond, Burke, Northern Lancaster, Southern Lancaster, Northwestern Orangeburg, Central Orangeburg and Southeastern Orangeburg. * TIMING...Until 10 PM EST this evening. * WINDS...West to southwest 15 to 20 mph with gusts up to 30 mph, becoming northwest this evening and gradually diminishing. * RELATIVE HUMIDITY...As low as 19 percent. * TEMPERATURES...Up to 77. * IMPACTS...With dry fuels and strong gusty winds, any fires that develop will likely grow and spread rapidly. Outdoor burning is strongly discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
605 WWUS82 KCAE 020300 RFWCAE URGENT - FIRE WEATHER MESSAGE National Weather Service Columbia SC 1000 PM EST Sat Mar 1 2025 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115- 116-135>137-020400- /O.EXP.KCAE.FW.W.0001.000000T0000Z-250302T0300Z/ Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland- Lee-Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg- Northern Lancaster-Southern Lancaster-Northwestern Orangeburg- Central Orangeburg-Southeastern Orangeburg- 1000 PM EST Sat Mar 1 2025 ...RED FLAG WARNING WILL EXPIRE AT 10 PM EST THIS EVENING FOR STRONG WINDS AND VERY LOW RELATIVE HUMIDITIES FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA... The Red Flag Warning will be replaced with a Fire Danger Statement as of 10p. Winds, while still breezy, have fallen below criteria across the area. Please continue to practice vigilance to avoid wildfires starting. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this red flag warning went out at Feb 28, 7:55 PM EST, 5 hours 24 minutes earlier.
Area forecast discussion, Feb 28, 7:55 PM EST, 5 hours 24 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
755 PM EST Fri Feb 28 2025
.SYNOPSIS...
Another cold front with limited moisture works through the area
on Saturday, bringing another round of gusty winds. Cooler
weather is then expected for Sunday and Monday. Dry weather and
elevated fire danger concern continues into early next week as
temperatures rise ahead of the next strong system which may
bring widespread showers and thunderstorms mid-week.
&&
.NEAR TERM /UNTIL 7 AM SATURDAY MORNING/...
Key Message(s):
- Quiet weather tonight ahead of our next dry cold front
The influence of our next weather maker is beginning to be felt
across the forecast area. The pressure gradient is beginning to
tighten as a dry cold front begins to quickly push
southeastward. Temperatures are slowly falling across the area
as we remain fairly well mixed, and we likely will remain well
mixed overnight tonight. Strong low-level winds ahead of the
front will develop overnight, with a 30-40 knot low level jet
overhead by 4a or 5a Saturday. So while winds probably will drop
to calm or light over the next few hours, expect at least winds
of 4-8 mph to pick up again later on tonight. This should help
prevent lows from getting too low, with temps generally
bottoming out in the mid to upper 40s across the forecast area.
&&
.SHORT TERM /7 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
Key Message(s):
- Breezy conditions and very dry, with elevated fire risk across
the area as a cold front moves through, and a Fire Weather
Watch in place Saturday from 11am to 8pm.
- Cooler temperatures but dry on Sunday.
A mid-level trough digs in across the upper East Coast Saturday
with an associated surface low moving through the upper Great
Lakes and upper East Coast. This low will bring a cold front
through the forecast area during the evening hours but it is
expected to be a dry passage with PWAT's generally under 0.50"
during the frontal passage but around 0.25" or less much of the
time ahead of it and behind it. Ahead of the front we see
southwesterly to westerly flow and warm advection that pushes
afternoon temperatures into the low to mid 70s as a 30-40 kt low
level jet moves over the region. With the dry profiles and
mostly sunny skies, strong mixing is expected to occur, likely
mixing down gusts up to 25-35 mph through much of the afternoon
and evening. This mixing will also help mix down dewpoints in
the low 30s, bringing RH values into the low 20 percents to
upper teens percents for much of the afternoon and into the
evening hours. Winds behind the front then turn out of the
northwest, bringing downsloping flow and even lower dewpoints
into Sunday. With these gusty winds, a wind shift in the evening
with the passing cold front, and very low RH values, elevated
fire weather conditions are expected across the forecast area
and thus a Fire Weather Watch has been put in place for tomorrow
from 11am until 8pm.
Sunday sees northwesterly to then northerly winds continue and
some downsloping flow leading to lower dewpoints into the mid
10s percents to near 20 percent. As surface high pressure moves
into the region and a very dry airmass with PWAT's under 0.15"
to 0.25", cold advection conditions are expected much of the day
bringing cooler afternoon highs in the 50s generally but with
clear skies. While winds lighten Sunday, the aforementioned low
dewpoints will keep RH values between 20-25 percent generally
and thus elevated fire weather concerns may continue with the
fairly dry period we have been in.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
Key Message(s):
- Cool and very dry high pressure expected into Monday before a
strong system moves through Wednesday.
-Dry conditions build back in Thursday.
Monday sees similar conditions to Sunday except with afternoon
highs being a touch warmer (in the upper 50s to low 60s) as
light winds turn out of the east to southeast with surface high
pressure directly overhead and a very dry airmass remaining in
place. High pressure begins to slide out into Tuesday and winds
begin to turn out of the southeast to south, increasing moisture
ahead of a strong low pressure system developing in the central
US as a deep trough begins to dig in here as well. Temperatures
begin to increase into Wednesday as well to above average
generally.
The deep neutral to slightly negatively tilted trough and
deepening low pressure system advect into the Great Lakes region
Wednesday morning with a cold front nearing the region, likely
passing during the afternoon hours. A impactful event is still
possible with the overall potency/dynamics of this system but
the main limiting factors at this time seem to be moisture
transport and thus decreasing instability than previous long
range and ensemble guidance showed in earlier runs. The recent
deterministic ECMWF runs have been lowering instability over the
past 4 runs or so while the GFS deterministic runs have also
trended down over the last 3 runs. This seems to mainly be due
to weakened moisture returns compared to previous runs as the
dry airmass that was in place much of the early week maybe
slower to fully retreat across our area and down into Florida
while some of the strongest moisture advection around the 850 mb
low ahead of the front is not realized until later and further
east. Also, some of the greatest synoptic forcing through 500mb
height falls and PVA seems to be shifted slightly north and
west in the the recent ECMWF ensemble, but fairly strong lift
will still be near the region with the frontal passage and a
strong low level jet likely in place.
Overall, while there has been a slight downward trend in
instability, the overall setup across long range models and
ensembles still brings decent potential for an impactful event
with EFI indices showing this as well. The other main threat
this system may bring besides the thunderstorm potential is
gusty winds as a tight pressure gradient sets up ahead of the
strong front. EFI values are near 0.8 for this, giving a good
signal for anomalously strong wind gusts.
The late week then sees surface high pressure build in with
near average average temperatures expected dry weather.
&&
.AVIATION /01Z SATURDAY THROUGH WEDNESDAY/...
High Confidence in VFR conditions through the period.
Satellite imagery shows clear skies across the region. Light
southwest winds are expected overnight, but a 40-kt low level
jet is forecast and should result in LLWS during the predawn
hours and keep surface winds around 5 knots. Fog is not a
concern given winds and very dry air mass. Winds will increase and
become gusty by mid morning Saturday ahead of the next dry cold
front. Expect speeds around 15 knots with gusts over 20 knots
into Saturday afternoon.
EXTENDED AVIATION OUTLOOK...Gusty winds expected Saturday
afternoon as another dry front moves into the Southeast. The
next chance of showers and possibly thunderstorms will be
Wednesday as a cold front moves through the region.
&&
.FIRE WEATHER...
Tonight through Saturday: RH values are starting to recover
this evening. Another frontal boundary is expected to pass
through the area on Saturday, bringing more gusty winds and low
RH values ahead of it. The main threats for elevated fire
danger will be in the afternoon each day. A Fire Weather Watch
is now in effect Saturday from 11 am until 8 pm.
Sunday and Monday: Elevated fire weather conditions are expected
to continue into at least Monday. Despite temperatures dropping
into the 50s, dew points are expected to be low, resulting in a
couple more days of low RH and increased dryness.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...Fire Weather Watch from Saturday morning through Saturday
evening for SCZ016-018-020>022-025>031-035-037-038-041-
115-116-135>137.
GA...Fire Weather Watch from Saturday morning through Saturday
evening for GAZ040-063>065-077.
&&The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 1, 1:23 AM EST | Lake Wind Advisory | CAE | Aiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 12 more | 23 hr |
Nearby
Red Flag Warnings in South Carolina, 2025Red Flag Warnings in Georgia, 2025Every red flag warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.